“The danger of stopping drugs that target trafficking of lymphocytes into the CNS (natalizumab) and/or sequester lymphocytes in lymph nodes (fingolimod and other emerging S1P modulators) are well known. The study below is just more evidence to support the phenomenon of rebound that occurs on stopping fingolimod. I find it fascinating that when you remove the brakes on the immune system and allow the so called ‘auto-reactive lymphocytes’ the opportunity to recirculate, they enter the CNS and cause disease activity that can be way and beyond what you would have expected, based on baseline levels of disease activity documented before patients started on these therapies. In the case of fingolimod we have even seen rebound in patients with PPMS who had to stop fingolimod after the negative phase 3 INFORMS trial results. Isn’t it interesting that a DMT, such as fingolimod or for that matter natalizumab, can convert a non-relapsing phenotype into a relapsing phenotype? This is just further evidence that the MS disease classification based on clinical course is flawed.”
“Why we get rebound needs to be studied further. I have proposed the concept of the field hypothesis in the past. Whatever is causing MS is allowed to proliferate and spread in the brain and spinal cord when the immune system is stopped from doing what it is supposed to do; survey the CNS. When the brakes of the immune system are then removed and immune surveillance recommences the cells find the cause of MS and set-up multi-focal inflammatory lesions, i.e. rebound. If I was a betting man I suspect the best brains to study to find the virus that causes MS are brains collected from people dying of MS on natalizumab or fingolimod who have not had immune reconstitution. The question that is often asked is why then do people on long-term fingolimod and natalizumab don’t develop any problems from the proliferation of whatever is causing MS? I don’t know, but may be they do we just haven’t looked for it. Or we an live happily with the viral cause of MS in our brains provided we don’t mount an immune response to it.”
Hatcher et al. Rebound Syndrome in Patients With Multiple Sclerosis After Cessation of Fingolimod Treatment. JAMA Neurol. 2016 May 2. doi: 10.1001/jamaneurol.2016.0826.
IMPORTANCE: The appropriate sequencing of agents with strong immune system effects has become increasingly important. Transitions require careful balance between safety and protection against relapse. The cases presented herein highlight that rebound events after ceasing fingolimod treatment may happen even with short washout periods (4 weeks) and may perpetuate despite steroid treatment or the immediate use of fast-acting immune therapies, such as rituximab.
OBJECTIVE: To describe rebound syndrome in patients with multiple sclerosis (MS) after cessation of fingolimod treatment.
DESIGN, SETTING, AND PARTICIPANTS: Clinical and demographic data were extracted from electronic medical records from the University of California, San Francisco, Multiple Sclerosis Center from January 2014 to December 2015. Magnetic resonance images were reviewed by MS neurologists (J.S.G., E.W., B.N., and E.C.H.). Rebound syndrome was defined as new severe neurological symptoms after ceasing fingolimod treatment, with the development of multiple new or enhancing lesions exceeding baseline activity. We reviewed the PubMed database from January 2010 to December 2015 for similar cases of severe disease reactivation after ceasing fingolimod treatment using search terms fingolimod and either rebound or reactivation. Participants were included if they stopped receiving fingolimod between January 2014 and December 2015. Five patients were identified who experienced rebound after ceasing fingolimod treatment.
EXPOSURES: Each patient received treatment with oral fingolimod for various durations.
MAIN OUTCOMES AND MEASURES: Occurrence of rebound after ceasing fingolimod treatment.
RESULTS: The mean (SD) age of the 5 female patients presented in this case series was 35.2 (6.4) years. Of the 46 patients that stopped fingolimod treatment within the 2-year period, 5 (10.9%) experienced severe relapse 4 to 16 weeks after ceasing fingolimod treatment. Despite varying prior severity of relapsing-remitting course, all participants experienced unexpectedly severe clinical relapses accompanied by drastic increases in new or enhancing lesions seen on magnetic resonance imaging evidenced by a median (range) increase of 9 (0->30) new gadolinium-enhancing lesions and a median (range) of 9 (0->30) new T2 lesions. New lesion development persisted for 3 to 6 months despite treatment with corticosteroids (n = 3) and initiation of B-cell depleting therapy (n = 2). In addition, 11 patients were identified through literature review reported as having severe relapses consistent with a rebound syndrome and similar features to our 5 cases.
CONCLUSIONS AND RELEVANCE: These cases provide evidence for a fingolimod rebound syndrome at a clinically relevant frequency, highlighting the need to determine the best methods for sequencing or discontinuing MS therapies. A large prospective registry or population-based study would be helpful to confirm this rebound phenomenon and to determine contributing factors, including immune biomarkers, that increase risk for this syndrome.